Therapeutics: JAK inhibitor safety: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Therapeutics: JAK inhibitor safety

Sample item

A 45-year-old woman with a history of deep vein thrombosis and smoking has severe atopic dermatitis. Why is caution needed before choosing upadacitinib?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. JAK inhibitors carry warnings for thrombosis, major cardiovascular events, malignancy and serious infection

Oral JAK inhibitors such as upadacitinib and baricitinib carry boxed warnings for venous thromboembolism, major adverse cardiovascular events, malignancy and serious infections, especially in older patients and smokers. A history of thrombosis is a major concern. Dupilumab or other biologics are safer choices in such patients.

Option by option

  • A. They are contraindicated in all eczema

    They are used in severe atopic dermatitis.

  • B. They are teratogenic only through vitamin A toxicity

    Their risks are not from vitamin A toxicity.

  • C. JAK inhibitors carry warnings for thrombosis, major cardiovascular events, malignancy and serious infection (correct)

    Correct. Thrombosis and cardiovascular risks make caution essential.

  • D. They cause lifelong skin atrophy

    JAK inhibitors do not cause skin atrophy like topical steroids.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, JAK inhibitors carry warnings for thrombosis, major cardiovascular events, malignancy and serious infection. Oral JAK inhibitors such as upadacitinib and baricitinib carry boxed warnings for venous thromboembolism, major adverse cardiovascular events, malignancy and serious infections, especially in older patients and smokers.

Why is "They are contraindicated in all eczema" not the answer?

They are used in severe atopic dermatitis.

Why is "They are teratogenic only through vitamin A toxicity" not the answer?

Their risks are not from vitamin A toxicity.

Why is "They cause lifelong skin atrophy" not the answer?

JAK inhibitors do not cause skin atrophy like topical steroids.

What concept does this question test?

It tests Therapeutics: JAK inhibitor safety in Dermatology. A history of thrombosis is a major concern. Dupilumab or other biologics are safer choices in such patients.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Therapeutics: JAK inhibitor safety?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.